Minnesota, 2018Winter Storm in Minnesota, March 5 to 6, 2018
March 5 to 6, 2018 · NWS FSD · 2 events in 2 counties and zones
An intense negative tilt upper-level trough pushed out across the Rockies and into the Plains on March 5, deepening into a very strong closed low across Iowa by early on March 6. 500 hPa heights fell as much as 27 dam in 24 hours as the system deepened.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense negative tilt upper-level trough pushed out across the Rockies and into the Plains on March 5, deepening into a very strong closed low across Iowa by early on March 6. 500 hPa heights fell as much as 27 dam in 24 hours as the system deepened. As a result, winds increased to a gusty 35 to 45 mph and produced brief periods of near blizzard conditions. The system was dynamic enough to produce a few thunderstorms early on March 5.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 5, 5:45 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Mar 5, 5:45 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
545 AM CST Mon Mar 5 2018
.SHORT TERM...(Today through Tuesday)
Issued at 408 AM CST Mon Mar 5 2018
Main forecast concern through the upcoming week will be
focused on the potent late-season storm impacting the central and
northern Plains today through Tuesday. Many questions remain, which
will have a major impact to the forecast. The big question will
revolve around the timing of the colder air advecting into the
forecast area behind the surface low. The second will be how much of
an impact the dry slot will have on precipitation amounts in the
central and eastern portions of the forecast area.
For this morning, a decent amount of elevated instability and shear
has lead to widespread shower and thunderstorm activity. With
analysis showing 500 to 800 j/kg of elevated CAPE headed into the
daylight hours, expect the thunderstorm activity to continue along
and ahead of the surface inverted trough in near the James Valley.
The surface low deepens and it tracks north-northeast, becoming
centered near Brookings/Watertown by midday. Activity will lift to
the north-northeast midday as the surface low advances, with the
bulk of these showers ending as the dry slot moves into the central
and eastern two thirds of the region.
Behind the inverted trough this morning, temperatures remain near
freezing in south central SD, with rain and snow showers as well as
embedded thunderstorms. As the surface low lifts north-northeast,
colder air will continue to wrap behind the low, with below freezing
temperatures expanding eastward to near the I-29 corridor late
morning, and points eastward by early to mid afternoon. One area to
keep an eye on this morning will be the Buffalo Ridge area, where
higher terrain could bring a quicker change to snow than surrounding
areas, and where convective activity may linger past midday.
The upper low catches up with the surface low midday and pivots as
it strengthens. The surface low center stalls in east central SD in
the afternoon then tracks back to the southeast this evening and
tonight, reaching near Storm Lake late tonight. With a dry slot
arriving midday, there may be a period where precipitation shuts off
or becomes very light in the central and eastern portions of the
forecast area, before the secondary push of precipitation in the
form of snow arrives on the back side of the low. In fact, these
locations may see the biggest impact from this storm this
evening/tonight. South central SD is still in line to see primarily
snow from this morning into Tuesday, along with the strongest winds
developing behind behind the low. The storm gradually tracks away
from the region on Tuesday, allowing light snow to taper off through
the day. Winds will remain breezy into Tuesday, so blowing snow will
continue to be a concern. Went ahead and nudged the winds towards
consmos to boost them a little.
Headlines look pretty good as is. In the Blizzard Warning and Winter
Storm Warning, 4 to 8 inches is possible with locally higher
amounts. Amounts will be closer to 3 to 5 inches in the advisory
area near I-29. It does look like our Minnesota counties have to
potential to see a little more snow than previous forecasts,
especially along the Buffalo Ridge where 4 to 6 inches is possible,
so will expand the winter weather advisory to include all of our MN
counties. Northwest Iowa will generally be in the 2 to 4 inch range,
so will not expand here.
.LONG TERM...(Tuesday Night through Sunday)
Issued at 408 AM CST Mon Mar 5 2018
Due to the ongoing late season winter storm, did not make any
adjustments to the extended forecast.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 539 AM CST Mon Mar 5 2018
Many aviation impacts expected through the next 24 hours. Today,
rain will transition to snow from west to east through midday.
Isolated thunder will also be possible with rain showers this
morning. There is a very slight chance for freezing rain to
briefly occur this morning immediately before the transition to
snow, however this should be isolated enough to leave out mention
in the TAF. Winds will be on the increase today, especially in
south central where gusts to 40 to 45 kt will be possible. There
may be a break in the snowfall this afternoon as a dry slow
arrives, however snow will resume this evening and tonight.
Visibility and ceilings will be impacted throughout the TAF
period, with MVFR/IFR and even brief LIFR conditions possible at
times in snowfall and strong winds.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 AM this morning to 6 PM CST
Tuesday for SDZ040-055-056-062-067-071.
Blizzard Warning until 6 PM CST Tuesday for SDZ050-052-057>061-
063>066-068>070.
Winter Storm Warning from 9 AM this morning to 6 PM CST Tuesday
for SDZ038-039-053-054.
MN...Winter Weather Advisory from 9 AM this morning to 6 PM CST
Tuesday for MNZ071-072-080-081-089-090-097-098.
IA...Winter Weather Advisory from 9 AM this morning to 6 PM CST
Tuesday for IAZ001-012-020.
NE...Winter Weather Advisory from 9 AM this morning to 6 PM CST
Tuesday for NEZ013.
&&
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Mar 5, 5:07 AM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
507 AM CST Mon Mar 5 2018
NEZ013-SDZ050-052-057>061-063>066-068>070-061115-
Dixon-Gregory-Jerauld-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay SD-
507 AM CST Mon Mar 5 2018
This Hazardous Weather Outlook is for portions of northeast
Nebraska, central South Dakota, south central South Dakota, and
southeast South Dakota.
.DAY ONE...Today through Tuesday
Rain will quickly change over to snow this morning as colder air
arrives. Freezing rain may briefly fall before changing entirely
to snow. Snow will intensify late this afternoon and continue
into Tuesday. Winds will be on the increase, gusting as high as 50
mph, leading to white-out conditions at times. Significant
drifting of the snow is expected into Tuesday. Total snow
accumulations will range from 5 to 10 inches.
.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed however snowfall reports
will be appreciated.
SDZ038-039-053-054-061115-
Beadle-Kingsbury-Sanborn-Miner-
507 AM CST Mon Mar 5 2018
This Hazardous Weather Outlook is for portions of east central
South Dakota.
.DAY ONE...Today through Tuesday
Rain will quickly change over to snow this morning as colder air
arrives. Freezing rain may briefly fall before changing entirely
to snow. Snow will intensify late this afternoon and continue into
Tuesday. Winds will be on the increase, gusting as high as 35
mph, leading to near white-out conditions at times. Significant
drifting of the snow is expected into Tuesday. Total snow
accumulations of 4 to 8 inches are expected.
.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed however snowfall reports
will be appreciated.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ040-055-056-062-067-071-061115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dakota-Brookings-Lake-Moody-
Minnehaha-Lincoln SD-Union-
507 AM CST Mon Mar 5 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Today through Tuesday
Rain will quickly change over to late this morning or early this
afternoon as colder air arrives. Freezing rain may briefly fall
before changing entirely to snow. A break in precipitation may
occur in the afternoon, however snow will resume this evening and
into Tuesday. Winds will be on the increase, gusting as high as 35
mph, leading to low visibility at times and drifting of the snow.
Total snow accumulations of 2 to 5 inches are expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed however snowfall reports
will be appreciated.
In the hours before
Local storm report, Mar 5, 8:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 AM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW WHITE LAKE 43.73N 98.72W
03/05/2018 M2.0 INCH AURORA SD CO-OP OBSERVER
CO-OP OBSERVER STATION WITS2, WHITE LAKE. SNOW ONGOING.
0700 AM SNOW CHAMBERLAIN 7.5 NNE 43.90N 99.25W
03/05/2018 M1.5 INCH BRULE SD COCORAHS
COCORAHS STATION SD-BL-13, CHAMBERLAIN 7.5. SNOW ONGOING.
NNE.
0700 AM SNOW 1 S HURON 44.35N 98.22W
03/05/2018 M1.5 INCH BEADLE SD COCORAHS
COCORAHS STATION SD-BD-20, 1 S HURON. SNOW ONGOING.
0600 AM SNOW 6 S OACOMA 43.71N 99.38W
03/05/2018 M1.3 INCH BRULE SD COCORAHS
COCORAHS STATION SD-BL-10, 6 S OACOMA. SNOW ONGOING.
0530 AM SNOW CHAMBERLAIN 43.81N 99.33W
03/05/2018 M1.3 INCH BRULE SD COCORAHS
COCORAHS STATION SD-BL-1, CHAMBERLAIN. SNOW ONGOING.
0800 AM SNOW WOONSOCKET 44.05N 98.28W
03/05/2018 M1.0 INCH SANBORN SD CO-OP OBSERVER
CO-OP OBSERVER STATION WOOS2, WOONSOCKET. SNOW ONGOING.
0700 AM SNOW FORESTBURG 44.02N 98.11W
03/05/2018 M0.5 INCH SANBORN SD COCORAHS
COCORAHS STATION SD-SB-2, FORESTBURG. SNOW ONGOING.
0700 AM SNOW SHELDON 43.18N 95.85W
03/05/2018 M0.2 INCH O'BRIEN IA CO-OP OBSERVER
CO-OP OBSERVER STATION SHDI4, SHELDON. SNOW ONGOING.
0700 AM SNOW 8 S DALLAS 43.11N 99.49W
03/05/2018 M0.2 INCH GREGORY SD COCORAHS
COCORAHS STATION SD-GY-1, 8 S DALLAS. SNOW ONGOING.
0800 AM SNOW 2 NE BROOKINGS 44.32N 96.77W
03/05/2018 M0.1 INCH BROOKINGS SD CO-OP OBSERVER
CO-OP OBSERVER STATION BROS2, 2 NE
BROOKINGS. SNOW ONGOING.
&&Winter Storm, Lyon
- When
- March 5, 9:00 AM CST to March 6, 10:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Moderate to briefly heavy snowfall totaled 7 to 12 inches, including 11.1 inches at Minneota and 7.5 inches at Marshall. East to northeast winds gusted from 30 to 40 mph, peaking at 41 mph at Marshall at 2116CST March 5, and created brief instances of near blizzard conditions between 1200CST to 1400CST.
Winter Storm, Lincoln
- When
- March 5, 9:00 AM CST to March 6, 10:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Moderate to briefly heavy snowfall totaled 6 to 11 inches, including 11.1 inches at Minneota and 7.5 inches at Marshall. East to northeast winds gusted from 30 to 40 mph, peaking at 41 mph at Marshall at 2116CST March 5, and created brief instances of near blizzard conditions between 1200CST to 1400CST.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Louisiana, March 5, 2018$50,000 · EF1 · 2 events
- Lightning Strike in Iowa, March 5, 2018$75,000 · 1 event
- Tornado and Hail in Mississippi, March 5, 2018$60,000 · EF0 · 4 events
- Wildfire and High Wind in Nebraska, March 5 to 6, 2018$2,000 · 60 kt wind · 38 events
- Blizzard and Heavy Snow in North Dakota, March 5 to 6, 201835 events
- Winter Storm in Minnesota, March 5 to 6, 20181 injured · $20,000 · 6 events
- Winter Storm in Minnesota, March 5, 201820 events
- Winter Weather in Wisconsin, March 5 to 6, 201820 events
- Winter Storm in North Dakota, March 5, 201818 events
- Blizzard in South Dakota, March 5 to 6, 201816 events
- High Wind in Nebraska, March 5, 201856 kt wind · 14 events
- Heavy Snow in South Dakota, March 5 to 6, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747982, 747984.